advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

I would like any information about diabetics with asthma. My 7 year old has asthma and has been in the hospital 4 times since September because of low oxygen saturation levels, wheezing, and vomiting. The last time the asthma was set off by a sinus infection. Please help if you can.

Thank you.

Answer:

Asthma is very common so, inevitably, quite a lot of children with diabetes will have asthma too. The conditions are not directly linked but they can have an effect on one another. Well controlled asthma shouldn't cause any problems even if inhaled steroid drugs are used. However, at times of attacks, oral steroids may have to be used for a few days and these will tend to push up blood sugars with a need for more insulin. Even although this is inconvenient, you should have no hesitation about giving the steroids if your doctor recommends them because they have a very useful effect on inflammation in the lungs and help to bring the asthma back under control.

If your son is having a lot of attacks of asthma then perhaps he needs a change in his medication. Speak to your doctor about this--he will take the diabetes into account as I explained above.

KJR

Original posting 21 May 96

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:08:52
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.